Why getting high off NyQuil is dangerous
In my wanderings through life, I've come across people who think taking more than the recommended amount of NyQuil is "fun", and refer to it with giddy laughter. They may be correct, but I doubt they have much of an idea how dangerous this really is, and in my experience, they tend to be teenage girls or depressed housewives, often shying away from all "illegal" drugs, even cannabis, although they often pop prescription meds like there's no tomorrow.
Taking NyQuil in excessive amounts is dangerous for a few reasons, many of which involve the interactions between the four ingredients:
- Acetaminophen 500mg (pain reliever/fever reducer)
- Dextromethorphan HBr 15mg (cough suppressant)
- Doxylamine succinate 6.25mg (antihistamine)
- Pseudoephedrine Hydrochloride 30mg (nasal decongestant)
Acetaminophen is by far the worst reason. While it depends totally on the circumstances of your body, taking more than say, 2000mg of acetaminophen can damage your liver, and an overdose can painfully kill you. Although it's unlikely at say, 2500mg, as you go up, it becomes more likely. Any amount is bad news when combined with more than a little alcohol (which is an "inactive" ingredient of NyQuil) or when acetaminophen is used chronically, since any amount can cause small, insignificant amounts of liver damage, which becomes worse over time. Mixing alcohol and acetaminophen is one of the worst things you can do to your liver besides eating huge amounts of death cap mushrooms.
Dextromethorphan HBr is a cough suppresant, and is also taken by itself in huge quantities as a recreational drug and is "relatively" safe in the the sense that it's quite difficult to overdose on, but the DXM is not the issue when you've taken liver destroying amounts of Acetaminophen with it. I have no idea if it does anything with acetaminophen, but I do know that your liver disposes of it.
Doxylamine Succinate is an anti-cholingeric drug, which means it suppresses acetylcholine and interferes with muscle movement, including heart activity, although not usually to a fatal extent. It also causes hallucinations and delerium in large amounts, and anti-cholinergics are just generally just bad and unpleasant for you in high doses. People overdosing on anti-cholingerics have had WEIRD shit happen to them though, such as convulsing all over the floor while puking up blood, and bleeding from various membranes. I have heard of someone who took an anti-cholinergic drug for the "trip", and was bleeding from his eyeballs, although it was a different anti-cholinergic. The hallucinations and mental state provided by anti-cholinergics are not fun and have more in common with being trapped in room full of bugs than an LSD or mushrooms trip.
Pseudoephedrine HCl is closely related to ephedrine. It is a mild stimulant. It's more mild than, say, amphetamines, but more potent than say, caffeine, and is hard on your heart in large amounts.
So, combine the four together in large amounts (with alcohol!), and you certainly get all kinds of synergistic effects. Apparently, when taken together, the four substances create a sort of strange high (actually three, acetaminophen probably doesn't contribute to the "high" of NyQuil, just destroys your liver). Keep in mind, you are taking more than the amount of alcohol present in a standard dose when you take NyQuil in large amounts, and you are combining it with an overdose of acetaminophen, something that affects the liver badly JUST BY ITSELF. I would think that anyone who takes NyQuil in more than the recommended dose is asking for trouble and/or death. If one MUST obtain the high that NyQuil provides, I would recommend obtaining all of the ingredients in NyQuil that are NOT acetaminophen (they are easily available separately), and then doing them together. This isn't "safe", but its certainly safer than quaffing NyQuil.